MAUDE Adverse Event Report: TORNIER S.A.S. BASEPLATE REVERSED 2 LINE EXTENSTION 25X30; SHOULDER PROSTHESIS, REVERSE CONFIGURATION

TORNIER S.A.S. BASEPLATE REVERSED 2 LINE EXTENSTION 25X30; SHOULDER PROSTHESIS, REVERSE CONFIGURATION
Catalog Number DWE730
Medical Device Problem Codes Unstable (1667); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Joint Dislocation (2374); Joint Laxity (4526); Implant Pain (4561)
Date of Event 04/01/2024
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "instability/dislocation.Revision surgery (left shoulder).Humeral side components retained from first surgery".Series of events below: (b)(6) 2016: aequalis ascend flex humeral components / aequalis reversed ii glenoid components (with a threaded post baseplate) implanted (reversed configuration).(b)(6) 2018: patient fall from bed at home ("no fracture or prothesis dislocation") *.(b)(6) 2018: indication: medical evaluation of pain following trauma event.Diffuse bone demineralization.A dislocation backwards and downwards of the shoulder prosthesis.Absence of traumatic bone lesion clearly demonstrated (numerous arti-facts linked to the prosthesis.(b)(6) 2018: indication: medical evaluation after surgery.Dislocation of the total left reversed shoulder with a small fracture of the glenoid inferior screw.(b)(6) 2018: revision surgery with a reversed shoulder arthroplasty configuration.-explanted: glenoid components -retained: humeral components.-implanted: new baseplate (with long post baseplate) and sphere with graft.-sling, immobilization.
 
Additional Manufacturer Narrative
Based on the available information the device will not be returned therefore an evaluation of the device cannot be performed.Should additional information become available, it will be provided in a supplemental report.
 
Event or Problem Description
As reported: "instability/dislocation.Revision surgery (left shoulder).Humeral side components retained from first surgery".Series of events below: (b)(6)2016: aequalis ascend flex humeral components / aequalis reversed ii glenoid components (with a threaded post baseplate) implanted (reversed configuration).(b)(6)2018: patient fall from bed at home ("no fracture or prothesis dislocation") *.(b)(6)2018: indication: medical evaluation of pain following trauma event.Diffuse bone demineralization.A dislocation backwards and downwards of the shoulder prosthesis.Absence of traumatic bone lesion clearly demonstrated (numerous arti-facts linked to the prosthesis.(b)(6) 2018: indication: medical evaluation after surgery.Dislocation of the total left reversed shoulder with a small fracture of the glenoid inferior screw.(b)(6) 2018: revision surgery with a reversed shoulder arthroplasty configuration.-explanted: glenoid components.-retained: humeral components.-implanted: new baseplate (with long post baseplate) and sphere with graft.-sling, immobilization.
 
Additional Manufacturer Narrative
The reported even could be confirmed.The device was not returned for investigation but evidences were provided, based on provided images and medical reports which match the alleged failure.On the provided images taken before the revision surgery, we can observe that: -the glenoid sphere is completely disassembled from the insert.The shoulder joint is dislocated.-one of the peripheral screws is broken at the threading level in the bone.-a glenoid lucency/loosening is also noted.Since medical reports and images were provided, the opinion of a medical expert was sought and stated as following: ¿this case details the dislocation of a reverse shoulder prosthesis and the loosening of the aequalis reverse ii baseplate with bio-rsa.The first operative report describes an uneventful implantation of the rsa components.The second operative report, detailing the revision surgery, describes the loosening of the baseplate and the removal of the screws.It is important to note that after the removal of the loose baseplate and bone graft, the tip of the broken screw could be easily retrieved from the glenoid surface.It is highly probable that the screw tip of the inferior screw was removed, the screw holes were filled with bone graft material (a postoperative x-ray could confirm this with certainty).The baseplate loosening and the shoulder dislocation are most likely interconnected; the mobility of the glenosphere provided less stability to the rsa construct.The fall did not seem related the way it is described in the shout report ("site narrative: patient fall from bed on (b)(6) 2018 no fracture or dislocation of prothese").The most likely scenario is asymptomatic insufficient osseointegration and worsening of loosening by the fall, given the fracture of only one screw and the lack of gross fracturing of the glenoid.Medically it is usually described as ¿acute on chronic¿.Therefore, there are arguments for both perspectives: pre-existing lack of firm osseointegration, and a fall, eventually both leading to revision surgery.Root cause: patient-related factors leading to insufficient osseointegration of the bio-rsa construct at the glenoid side".A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a patient-related issue (patient condition).The failure was the most likely caused by an asymptomatic insufficient osseointegration at the glenoid side and worsening of loosening by the fall.If any additional information is provided, the investigation will be reassessed.

Brand Name
BASEPLATE REVERSED 2 LINE EXTENSTION 25X30
Common Device Name
SHOULDER PROSTHESIS, REVERSE CONFIGURATION
Manufacturer (Section D)
TORNIER S.A.S.
161 rue lavoisier
montbonnot saint-martin 38330
FR  38330
Manufacturer (Section G)
TORNIER S.A.S.
161 rue lavoisier
montbonnot saint-martin 38330
FR   38330
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19467895
Report Number3000931034-2024-00330
Device Sequence Number7498095
Product Code PHX
UDI-Device Identifier03700386952661
UDI-Public03700386952661
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K132285
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2018
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date08/24/2020
Device Catalogue NumberDWE730
Device Lot Number3513AQ
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/07/2024
Supplement Date Received by Manufacturer07/23/2024
Initial Report FDA Received Date06/05/2024
Supplement Report FDA Received Date08/23/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/24/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Patient SexFemale